Source:

Nursing2015

November 2009, Volume 39 Number 11 , p 10 - 10 [FREE]

Authors

Abstract

function set_JnlFullText_Print() { metaTag = document.createElement('meta'); metaTag.setAttribute('name','OvidPageId'); metaTag.setAttribute('content','JnlFullText_Print'); head = document.getElementsByTagName('head')[0]; head.appendChild(metaTag); return; } if (window.addEventListener) { // DOM Level 2 Event Module (NS 6+) // Firefox throws an uncaught exception error executing this // code, even though it seems to work. Adding a do nothing // try/catch clause around it for now, since the exection itself // appears to be innocuous try { window.addEventListener('onload',set_JnlFullText_Print(),false); } catch(e) {} } else if (window.attachEvent) { // IE 5+ Event Model window.attachEvent('onload',set_JnlFullText_Print); } // For anything else, just don't add the event Print Close ADVICE P.R.N. DOI: 10.1097/01.NURSE.0000363365.02665.6f ISSN: 0360-4039 Accession: 00152193-200911000-00005 Issue: Volume 39(11), November 2009, p 10 Publication Type: [Department: upFront: ADVICE P.R.N.] Publisher: © 2009 Lippincott Williams & Wilkins, Inc. Institution(s): Nursing2009 will seek professional advice on any reasonable question connected with nursing. Send queries to Advice Editor, Nursing2009 , 323 Norristown Rd., Suite 200, Ambler, PA 19002-2758, or e-mail to PE-Nursing@wolterskluwer.com. Type 'Advice' in the subject line. NIGHT PHARMACY After-hours access

To cut costs, my hospital closed the main pharmacy at night and established a 'night pharmacy' to provide medications ordered after the main pharmacy closes. As the nursing supervisor for the night shift, I'm expected to enter the pharmacy and retrieve any medications ordered after hours. I've received no special orientation to the pharmacy and I'm uncomfortable with this responsibility, but my manager says it's part of my job. What do you say? —L.P., GA.

Figure. No caption available.

You're right to be uncomfortable. The Joint Commission (TJC) has issued ...

NIGHT PHARMACY

After-hours access

 

To cut costs, my hospital closed the main pharmacy at night and established a "night pharmacy" to provide medications ordered after the main pharmacy closes. As the nursing supervisor for the night shift, I'm expected to enter the pharmacy and retrieve any medications ordered after hours. I've received no special orientation to the pharmacy and I'm uncomfortable with this responsibility, but my manager says it's part of my job. What do you say?-L.P., GA.

 
Figure. No caption a... - Click to enlarge in new windowFigure. No caption available.
 

You're right to be uncomfortable. The Joint Commission (TJC) has issued a standard (Standard MM.4.50) for providing urgent or emergency medications when the main pharmacy is closed, and it sounds as if your hospital is falling short. To meet the TJC standard, your hospital's after-hours policy should include these elements.

 

* Night pharmacy medications must be limited to specific medications selected and approved in advance by the facility. These medications must be stored in a limited section of the pharmacy, a night cabinet, or automated storage and distribution device.

 

* Only specially trained, designated nurses or other nonpharmacist clinicians are permitted to have access to this limited supply of medications. Access to the entire pharmacy by nonpharmacists isn't permissible under TJC standards, even if state laws or regulations permit it.

 

* A pharmacist must be available, either on-call or at another location (such as a nearby hospital with 24-hour pharmacy service), to answer questions and obtain medications not available through the night pharmacy. Unless your facility has made arrangements with a nearby 24-hour pharmacist, the on-call pharmacist must come in to provide medications not available in the night pharmacy.

 

* Quality control measures must be in place; for example, an independent double check by another clinician or secondary verification built into the system. The facility is also responsible for ongoing evaluation of after-hours access to determine patterns and make changes to reduce the number of times nonpharmacist healthcare professionals access the night pharmacy.

 

 

Failing to meet TJC standards jeopardizes patient safety, your hospital's accreditation status, and possibly even your license if a patient is injured due to substandard practices. Go through channels to have this policy reviewed and revised to protect everyone concerned.

 

Reference: Rich DS. Questions and answers about the 2004 medication management standards, part 3. Hosp Pharm. 2004;39(3):278-285.

DRUG-RELATED INJURY

Weight-watcher's worry

 

While performing medication reconciliation recently, I learned that a patient has been taking Alli, an over-the-counter (OTC) version of the weight-loss medication orlistat. She asked me if she should be worried about news reports of liver damage associated with this medication. I was unaware of this information and advised her to discuss it with her healthcare provider. What can you tell me about this?-S.R., N.Y.

 

Your patient was referring to an FDA early communication about an ongoing safety review issued several months ago. An early communication informs the public and healthcare providers when the FDA is investigating a potential problem but hasn't yet reached a conclusion. In this case, the FDA is investigating reports of serious liver injury in patients taking the prescription drug orlistat 120 mg (Xenical) or orlistat 60 mg (Alli), which is approved for OTC use in overweight adults age 18 and older.

 

In the early communication, the FDA stressed that no link between orlistat and liver injury has been established and recommended that patients continue to take the drug as prescribed or, in the case of the OTC version, as directed on the label.

 

You were wise to advise your patient to talk to her healthcare provider about her use of orlistat. This drug works by inhibiting gastrointestinal lipases, blocking the absorption of dietary fat. No matter what the dose, it's intended for use in conjunction with a low-fat, low-calorie diet, so she should discuss her entire weight-loss strategy with her provider. In addition, she should be instructed to immediately report signs and symptoms suggesting liver problems: yellowing of skin or eyes, weakness or fatigue, abdominal pain, nausea or vomiting, loss of appetite, brown urine, light-colored stools, or itchy skin.